Hail, Charles
- When
- April 28, 5:55 PM EST
- Where
- Charles County, Indian Head
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -77.167
Golf ball sized hail fell.
A massive tornadic storm tore through Central Charles and Calvert Counties between 7 and 8 PM EDT on the 28th. The tornadoes it produced left a 64 mile path of destruction ranging from F1 to F4 damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A massive tornadic storm tore through Central Charles and Calvert Counties between 7 and 8 PM EDT on the 28th. The tornadoes it produced left a 64 mile path of destruction ranging from F1 to F4 damage. Five people were killed, 122 were injured, and over $115 million in damage was reported. The tornadoes were spawned from a supercell thunderstorm that crossed the Potomac River from Prince William County. Up to 10 miles north of the path of the tornado, large hail up to 4.5 inches in diameter fell. Debris from the tornado was found as far away as southern Delaware. Wind damage was also reported near the path of the storm.Across Charles County, 638 homes were damaged, 100 homes were destroyed, 143 businesses (mainly in downtown La Plata) were damaged, and 49 businesses were destroyed. Countless trees and agricultural buildings were downed along the rural path of the storm. Three people were killed and at least 120 people were injured countywide, 12 critically. A 51-year-old man was killed and his wife was critically injured when their house under construction on Hawkins Gate Road, about 5 miles east of La Plata, collapsed. A 54-year-old man died in his car from an apparent heart attack at the intersection of Route 301 and Route 6 in downtown La Plata. The third victim, a 72-year-old woman, died of a heart attack in Waldorf after being frightened by the tornado. The tornado first touched down on the eastern edge of General Smallwood State Park just north of Rison. It pushed east-southeast and passed just south of Pisgah where it grew to F2 strength. The tornado moved through Mount Pisgah and damaged homes on Ripley Road between Ripley and Garden Estates. The twister continued to move east through rural lands south of Hawthorne Road (Route 255) passing just north of the community of Graystone. Next, it moved through the communities of Habre de Venture, Longmeade, Clamber Hill, Hawthorne Manor, and Hillendale about 3 miles west of downtown La Plata. The tornado, now F3 strength, hit the western portion of La Plata next, moving directly through the neighborhoods of Valley View, Morgan's Ridge, Quailwood, and Haldane. The tornado, now F4 strength, continued east into the downtown area where it crossed through the intersection of Route 301 and 6. Damage was found on either side of Route 6 with the most severe devastation occurring on the south side of the highway. The downtown business district was nearly wiped out after 65% of the buildings were either heavily damaged or destroyed. The 125-foot city water tower was also downed. The tornado continued its trek southeast of the downtown hospital into the northern portion of Clarks Run, across Route 6, and into the community of Ellenwood. The F4 tornado moved east of La Plata into the southern portion of Brynwood Farm Estates, then east across the Zekiah Swamp. Several homes at the end of Hawkins Gate Road were completely destroyed, and this was the location of one fatality and numerous injuries. Next, the tornado crossed Olivers Shop Road just north of the intersection of Route 231. It continued east through rural lands until it intersected Route 5 at Homeland Drive just south of Hughesville. East of Homeland Drive, it severely damaged the Girl Scout facility off Scout Camp Road. The tornado tracked east-southeast toward Benedict, remaining just south of Route 231 and weakening to F2 strength. It struck Colonial Lane and a home south of Benedict before crossing the river into Calvert County just south of the bridge. In Calvert County, the tornado first struck the community of Patuxent View just south of Route 231 at F2 strength. Over half of the homes in this development were damaged. One home with no foundation or anchoring just east of Patuxent View off Hallowing Point Road was picked up and thrown 80 feet into a culvert. A 68-year-old man and his 65-year-old wife who were taking shelter in the house were killed. The twister continued eastward along Sixes Road to the intersection of Adelina Road. Several homes and barns were damaged. From there it pushed east through the communities of Boyds Farm, Mutual Estates, and Chippingwood, where it damaged more property. It crossed Route 2/4 and 765 just north of St. Leonard, downing trees and it went. Finally, it crossed the Western Shores Estates development at F1 strength before it moved offshore. Another tornado formed on the Long Beach shoreline just north of Calvert Cliffs Power Plant. It downed trees before moving offshore. This tornado grew in strength as it crossed the bay and struck Dorchester County on the eastern shore just south of Taylor's Island. Across the county, 125 homes were damaged and 10 were destroyed, mainly in the Brownsville and Hallowing Point areas. County officials collected over 300 tons of downed trees and storm debris.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 28, 2:00 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT SUN APR 28 2002 SHORT TERM (TNGT THROUGH MON NIGHT)... MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE. FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH REAL COLD AIR TO ADVECT IN TONIGHT. ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS. MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ LONG RANGE OUTLOOK...TUE THRU SUN... HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT. LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT AND SUN. -BMW SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM. .LWX... DC...SCA TIDAL PTMC. MD...SCA CHSPK BAY AND TIDAL PTMC. VA...NONE. WV...NONE. WATSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
543 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MOUNT JACKSON VA WIND DAMAGE
04/28/02 SHENANDOAH *** 2 INJ ***
FOUR HOUSES DAMAGED.
ELDERLY COUPLE INJURED.
REPORTED BY LAW ENFORCEMENT
0441 PM BERGTON VA .75 INCH HAIL
04/28/02 ROCKINGHAM
0445 PM NEW MARKET VA WIND DAMAGE
04/28/02 SHENANDOAH TRACTOR TRAILER FLIPPED ON
I-81.
CASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
548 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 S MOUNT JACKSON VA TORNADO
04/28/02 SHENANDOAH I-81 MILE MARKER 268. DEBRIS
ACROSS ROAD.REPORTED BY LAW
ENFORCEMENT
CASVAZ027-028-030-031-WVZ050-055-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 610 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORM WARNING FOR HARDY COUNTY EXPIRED... ...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM... DOPPLER RADAR IN STERLING VIRGINIA IS TRACKING A THUNDERSTORM IN EASTERN HARDY COUNTY WV MOVING INTO SHENANDOAH COUNTY VA. THIS STORM IS PRODUCING VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM WILL CLIP THE SOUTHERN PORTION OF FREDERICK COUNTY...NORTHERN AND CENTRAL SHENANDOAH COUNTY AND WILL MOVE INTO WARREN AND NORTHERN PAGE COUNTY BY 630 PM. BMW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
653 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 S MOUNT JACKSON VA TORNADO
04/28/02 SHENANDOAH MILE MARKER 268. DEBRIS
ACROSS ROAD.REPORTED BY LAW
ENFORCEMENT
0606 PM 5 W WARRENTON VA WIND DAMAGE
04/28/02 FAUQUIER LARGE TREE AND UTILITY
POLES DOWN.
0635 PM DALE CITY VA 1.75 INCH HAIL
04/28/02 PRINCE WILLIAM
0600 PM NORMAN VA WIND DAMAGE
04/28/02 CULPEPER TREE DOWN ON 522 NEAR 633.
0610 PM NEW BALTIMORE VA .75 INCH HAIL
04/28/02 FAUQUIER
CASThe national radar mosaic for the moment the first event began.
10 hail, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail fell.
Penny sized hail fell.
A destructive tornado crossed the county from just north of Rison, through La Plata, to Benedict before moving into Calvert County.
A second tornado briefly touched down just north of downtown La Plata.
Dime to quarter sized hail was reported.
Slightly larger than baseball sized hail fell.
A spotter estimated a wind gust of 80 MPH from the northwest.
Golf ball to CD sized hail was observed.
Hen egg sized hail fell.
Baseball sized hail was reported.
Trees were downed.
Baseball sized hail covered the ground, dented cars, and broke windows.
Golf ball sized hail fell on Adelina Road about a mile north of the tornado's path.
A strong tornado crossed the Patuxent River from Charles County and moved east through central Calvert County. It tracked between Patuxent View and Western Shore Estates before moving onto the Chesapeake Bay.
Golf ball sized hail was reported.
A tornado developed on the Long Beach shoreline just north of Calvert Cliffs power plant and moved offshore.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Charles | 2002-04-28 | 51 | Male | Permanent Home | Direct |
| Tornado, Calvert | 2002-05-03 | 68 | Male | Permanent Home | Direct |
| Tornado, Calvert | 2002-04-28 | 65 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyThe tornado archive for Maryland, 2002Warnings in Maryland, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292537, 5292538, 5292540, 5292642, 5292539, 5292541, 5292542, 5292544, 5292543, 5292545, 5292546, 5292547, 5292548, 5292640, 5292641, 5292643.